What is a good, therapeutic (daily) stool softener for a 12 year old?

Answers (2)

26 Oct 2011

Colace is ususally pretty safe. At 12 years old they are getting to where they can tolerate most adult drugs. Senna is also pretty safe but may be more laxative than stool softener. Be sure the patient drinks plenty of water-this is key with constipation! Water in the stool is what softens it so water has to be available for the gut to pull it into the stool. Be sure that the patient gets somewhere close to 64oz water daily. Tea and coffee do not count as fluid replacement because they act a a diuretic and pull more fluid off than they replace. Water is truly best but juices, even if you can get them to drink crystal light or even koolaid, as a last resort, to get water in them. Avoid carbonation though. Hope this helps.

Votes: +0
A. Click 26 Oct 2011

Thanks for your input! Our biggest problem, and no doubt, part of the GI issues she's having is that she is very resistant to drinking. We've tried almost every tactic we could think of and many from drs. and friends, but she must've been a camel in a previous life! We're using docusate sodium (Colace) now, and things are on again off again. It's a puzzle for sure.
Thanks again.

DzooBaby 27 Oct 2011

Will she drink Koolaid? I know it is not the best but at least it contains water that is not carbonated and you can control the amount of sugar put in it. Even if you put the full amount of sugar in, it is less than soda pop contains. We used to drink a lot of Koolaid when my kids were littler. Nothing works well if the person doesnt drink enough. The stool softener has to have water to pull from.

27 Oct 2011

Colace. It is a vegetable stool softner,it does not give cramps or bloating,,it aids in going comfortably. Hope this helps,,you can buy it at any walmart.

Votes: +0

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar questions

Dulcolax Stool Softener - Docusate Sodium soft gel capsuls make me feel like I have a big ball of?

... cotton in my stomach for up to four days after taking as little as one 100 mg capsul. Anyone know what's going on or what I could use ...

0 answers 24 Jul 2011